Kentucky, 2024

Damaging Winds in Kentucky, June 26, 2024

June 26, 2024 · NWS JKL · 2 events in 2 counties and zones

After the remnants of an MCS impacted portions of eastern Kentucky on June 25, a cold front began to approach the state on the 25th. While the cold front began to pass through the western and north-central portion of the state during the afternoon, storms also began firing ahead of the main precipitation shield along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

After the remnants of an MCS impacted portions of eastern Kentucky on June 25, a cold front began to approach the state on the 25th. While the cold front began to pass through the western and north-central portion of the state during the afternoon, storms also began firing ahead of the main precipitation shield along the front. These storms impacted mainly eastern Kentucky, and were able to strengthen given the unstable environment and ample moisture. One of these storms resulted in wind damage for Magoffin and Floyd counties during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 1:56 PM EST, 2 hours 18 minutes earlier. Its key messages:

  • Heat and humidity lingers today with heat indices peaking between 90 and 100F.
  • The next high probability (60-80% chance) of rain comes today into this evening with a cold front.
  • A few strong to severe storms are possible this afternoon and evening, with damaging wind gusts the primary threat.
  • Hotter weather is expected to make a comeback by Friday and especially Saturday, with afternoon highs in the low to mid 90s and heat index values peaking around or in excess of 100F.
Area forecast discussion, Jun 26, 1:56 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
256 PM EDT Wed Jun 26 2024

.KEY MESSAGES...

- Heat and humidity lingers today with heat indices peaking
  between 90 and 100F.

- The next high probability (60-80% chance) of rain comes today
  into this evening with a cold front.

- A few strong to severe storms are possible this afternoon and
  evening, with damaging wind gusts the primary threat.

- Hotter weather is expected to make a comeback by Friday and
  especially Saturday, with afternoon highs in the low to mid 90s
  and heat index values peaking around or in excess of 100F.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 256 PM EDT WED JUN 26 2024

Current surface analysis is pretty busy as there's multiple
disturbances moving across the eastern CONUS. The most significant
of them is a surface low moving across the Upper Great Lakes.
Extending southwest from the occluding low is a stationary front.
Also, riding along the boundary is another surface low moving out of
the Ozarks. All of this is forecast to move toward the Commonwealth.
Locally, a weak line of showers is moving across the northern tier
of counties with a couple weak echos showing up along the Mountain
Parkway. Also, temperatures across the area are already climbing
into the upper-80s to low-90s which will maximize ahead of the cold
front.

This afternoon brings an upper-level trough that'll pivot southeast
toward the CWA this afternoon. That pivoting will push that
aforementioned surface low and cold front toward the Commonwealth.
The SPC has increased our severe weather risk to include much of the
entire CWA minus a few cities along the KY/TN border. Forecast
soundings from across the area continue to show somewhat favorable
severe weather indices. Both MUCAPE, SBCAPE and DCAPE are all
favorable for severe storms, steep low-level lapse rates are in
place as well. Significant shear is slightly lacking but there's
enough out there to favor a few longer lasting storms. Lastly, PWs
continue to run about 2" which if a storm is efficient enough will
allow for some heavy rainfalls. The front will slowly track through
the area this afternoon and overnight hours before exiting early
early tomorrow morning. Widespread fog is possible tomorrow morning
but will burn off with increasing daytime heating.

Height rises ahead of surface high pressure is expected to build
into the region for Thursday morning and persist through the
remainder of the forecast period. Temperatures for Thursday will be
slightly cooler with highs climbing into the mid-80s and overnight
lows dropping into the upper-50s to low-60s which will bring an end
to an active period.

.LONG TERM...(Thursday night through Tuesday)
Issued at 451 AM EDT WED JUN 26 2024

The 26/00z model suite is in fairly good synoptic agreement through
the long-term period. A forecaster analysis initially shows a
longwave 500H trough extending from a parent ~534 dam low over
Davis Strait down through eastern Canada and into the
Northeast/Mid-Atlantic US. Further west, an elongated ~590 dam
high is found along the US/Mexico border with a ridge axis extending
northward across the Plains and into the prairies of southern
Manitoba/Saskatchewan. At the surface, a large but relatively
weak surface high, centered over the Great Lakes, dominates the
from southeast Ontario down through the Tennessee Valley.
Upstream, an ~558 dam Pacific low is found over the Alberta/
British Columbia/Montana triple-point with a corresponding
surface low over near/over the Black Hills. A upper-level
shortwave disturbance extends from the low southward across the
High Plains. A second disturbance over the Pacific Northwest is
rotating around the parent slow. Additionally, an ~558 dam
low/trough is found further upstream over the North Pacific.

The upper level high over the southwestern CONUS will slosh from
west-to-east through the long-term period while each of the
aforementioned lows/troughs translate across the northern half of
the CONUS. Across eastern Kentucky, the first upper level trough
will depart as heights rise on Thursday night and Friday while the
surface high passes into southern New England. Southerly flow
returns to the Ohio Valley on the back side of the high, causing 850
mb temperatures to rebound to near 20C on Friday. With those
rising temperatures, PWATs will also rise quickly to around 1.75
inches after starting the day near 1.00 inch. Spotty convection
may ignite off of the high terrain of the Central/Southern
Appalachians near peak heating, but rising heights will tend to
minimize coverage and intensity. The first upper-level shortwave
trough then approaches Friday evening with weak height falls; but
by that time, any associated convection will tend to wane due to
the loss of daytime heating. Heading into Saturday/Sunday, the
next upper level low/trough continues to ride the US/Canadian
border eastward while its surface reflection treks into the Upper
Great Lakes by Saturday morning and eventually down the St.
Lawrence Valley on Sunday. PWATs continue climbing to around 2.00
inches (near climatological maximums) on Saturday as the second
upper level shortwave passes, likely firing off more widespread
convection. A cold front, trailing the surface low, eventually
sinks through the Ohio Valley on Sunday with the highest rain
threat of the period. Behind this system, upper level ridging
briefly returns to the Ohio Valley region early next week. Brief
cooling and drying on Monday will give way to renewed heat and
humidity by Tuesday ahead of the next trough and cold front's
arrival just beyond the end of the forecast period.

Sensible weather will feature a refreshingly cooler and less humid
Thursday night and Friday morning. Low temperatures are forecast to
range from the upper 50s in the northern valleys to the middle 60s
over the thermal belt ridges/slopes. As southerly flow returns,
building heat and humidity will boost temperatures back into the
upper 80s to lower 90s by Friday afternoon while heat indices
reach 90 to 100F. A stray shower or thunderstorm (10-30%) is
possible near the Virginia border during the afternoon and then
north of the Mountain Parkway during the evening or overnight.
Similarly, hot temperatures are expected for Saturday but will
feel more oppressive due to dew points rising into the lower and
middle 70s leading to heat indices of 100 to 105F. There is a
better chance (40-50%) for scattered showers and thunderstorms on
Saturday afternoon which may give some relief. The highest chance
(60-80%) of rain comes on Sunday with the passage of a cold front.
Nights are forecast to be muggy with lows ranging in the upper
60s to mid 70s for most locations. Behind the front, it will be
less muggy and cooler with Sunday night's low temperatures
returning to the upper 50s to mid 60s. Mostly sunny, dry and
comfortable weather is expected for Monday with highs in the lower
to middle 80s before heat and humidity return on Tuesday as highs
return to the upper 80s and lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 130 PM EDT WED JUN 26 2024

VFR conditions are prevailing across all TAF sites and will
largely prevail over the next several hours. However, a cold front
diving toward the area will bring increased shower and
thunderstorm activity to all terminals mainly after 21Z/Wednesday.
Terminals could be impacted by strong thunderstorm winds during
cold frontal passage. Precipitation will persist through
06Z/Thursday before tapering off. Lowered CIGS into MVFR is
expected the front approaches the area. Once precipitation tapers
off, fog is forecast to develop bringing categorical MVFR to IFR
visibilities after 07Z and persist through 13Z before CIGS and VIS
improves slightly to MVFR for the remainder of the period. Aside
from thunderstorms winds, light and variable winds are expected
through much of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VORST
LONG TERM...GEERTSON
AVIATION...VORST
Hazardous weather outlook, Jun 26, 4:00 PM EST, 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
500 PM EDT Wed Jun 26 2024

KYZ044-050>052-058>060-068-069-079-080-086-088-104-106>120-272100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Knox-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
500 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be around through the late evening hours. Some of
these storms could produce damaging wind gusts, a period of heavy
rain, and perhaps hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday, and at times from Friday
through Sunday.

Heat indices could peak around 100 degrees at some locations on
Friday and between 100 and 105 degrees at some locations on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail this evening.

KYZ083>085-087-272100-
Wayne-McCreary-Whitley-Bell-
500 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through the late evening hours. Some of
these storms could produce strong to damaging wind gusts, a period of
heavy rain, and perhaps hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday, and at times from Friday
through Sunday.

Heat indices could peak around 100 degrees at some locations on
Friday and between 100 and 105 degrees at some locations on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail this evening.

VORST/GREIF

In the hours before

Special weather statement, Jun 26, 1:26 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
226 PM EDT Wed Jun 26 2024

KYZ058-059-108-111-261900-
Lee KY-Estill KY-Powell KY-Wolfe KY-
226 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...EAST
CENTRAL ESTILL...NORTH CENTRAL LEE AND WEST CENTRAL WOLFE COUNTIES
THROUGH 300 PM EDT...

At 225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crystal, or 7 miles east of Irvine, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pilot, Torrent, Willow Tree, Pitts, Fitchburg, Texola, Leeco, Fixer,
Whisman, Slade, Zoe, See, Greeley, Patsey, Pryse, Cobhill, Standing
Rock, Zachariah, Rogers Chapel, and Crystal.

THIS INCLUDES Bert T. Combs Mountain Parkway near mile marker 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 8388 3771 8392 3781 8371 3767 8363
TIME...MOT...LOC 1825Z 248DEG 21KT 3768 8384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GEOGERIAN
Special weather statement, Jun 26, 2:32 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 PM EDT Wed Jun 26 2024

KYZ058-059-108-111-262000-
Lee KY-Estill KY-Powell KY-Wolfe KY-
332 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...
SOUTHEASTERN ESTILL...LEE AND SOUTHWESTERN WOLFE COUNTIES THROUGH 400
PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Evelyn, or 8 miles west of Beattyville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beattyville, Fincastle, Pilot, Torrent, White Ash, Leeco, Pinnacle,
Fillmore, Patsey, Alumbaugh, Rogers Chapel, Vada, Evelyn, Texola,
Caryton, Belle Point, Whisman, Monica, Zoe, and See.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 31
and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3763 8353 3759 8354 3758 8355 3751 8387
      3762 8396 3785 8370
TIME...MOT...LOC 1932Z 235DEG 16KT 3761 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

VORST
Special weather statement, Jun 26, 3:12 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Wed Jun 26 2024

KYZ106-108-111-112-262045-
Lee KY-Breathitt KY-Morgan KY-Wolfe KY-
412 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MORGAN...
NORTHWESTERN BREATHITT...EASTERN LEE AND WOLFE COUNTIES THROUGH 445
PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canyon Falls, or 7 miles east of Beattyville, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Campton, Simpson, Fincastle, Lexie, Fillmore, Pence,
Copebranch, Noctor, Rock Lick, Vancleve, Moct, Wilhurst, War Creek,
Gosneyville, Vada, Elkatawa, Tallega, High Falls, and Lane.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 43
and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3788 8345 3758 8319 3749 8358 3761 8369
TIME...MOT...LOC 2012Z 233DEG 17KT 3758 8357

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Jun 26, 3:47 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
447 PM EDT Wed Jun 26 2024

KYZ106-108-109-112-262115-
Breathitt KY-Magoffin KY-Morgan KY-Wolfe KY-
447 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MORGAN...
NORTHEASTERN BREATHITT...MAGOFFIN AND EAST CENTRAL WOLFE COUNTIES
THROUGH 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dale, or 10 miles southwest of Salyersville, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salyersville, Mason, Simpson, Lewis, Fredville, Burkhart, Florress,
Bethanna, Gifford, Carver, Wonnie, Burning Fork, Kernie, Rock Lick,
West Royalton Station, Carver Station, Moct, White Oak, Gapville, and
Cottle.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 60
and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Kentucky.

&&

LAT...LON 3754 8325 3768 8339 3793 8317 3760 8291
TIME...MOT...LOC 2047Z 235DEG 22KT 3768 8324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 33 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
June 26, 4:14 PM EST
Where
Magoffin County, 0.68 mi SE of Arthurmabel
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
County Official
Coordinates
37.593, -82.942

A tree was reported down near the intersection of Howards Branch Road and SE Licking River Road, near the community of Arthurmabel.

Thunderstorm Wind, Floyd

When
June 26, 4:33 PM EST
Where
Floyd County, 0.29 mi SW of Lancer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
County Official
Coordinates
37.667, -82.734

A tree was downed onto a power line near 32 Bevins Street in the community of Lancer, east of Prestonsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192721, 1192722.